| Model Number |
503558X |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/10/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported, the distal end of the 0.018" 300cm sv short peripheral steerable guidewire (pgw) got trapped in the pulmonary artery (pa).The physician attempted to remove the complaint device as tension was applied but the complaint device got separated.The physician attempted to remove the separated complaint device by using a snare catheter, but the snare catheter also got trapped in the pulmonary artery and the snare wire part got separated.The distal end of the complaint device and the snare wire part were unable to be removed and the procedure was terminated.This was a pediatric pulmonary artery (pa) expansion case.There were 2 complaint devices used for pa dilatation.On the left pa a 0.18 sv short guidewire 180 cm lot 35264005 was used but became unraveled but was retrieved; a snare was used to grab the distal part of the device.(refer to (b)(4)).A 0.018" 300cm sv short peripheral steerable guidewire lot 35265675 was used on the right pulmonary artery.Since the first complaint device was unraveled, the physician used this to expand the pa balloon.After completion of dilation and confirmation angiography after removal of the balloon, there was an intensive resistance felt when trying to remove the complaint device.When force was applied as it is, the tip appeared to be torn.When the physician tried to remove the wire; the flexible part at the tip was torn and left in a state where it seemed to be digging in at the periphery and a very delicate hair-like coil wire that had stretched out.The overstretched coil wire was caught by using a snare catheter and removed somewhat.The physician was able to grab the tip with a snare, but when the physician tried to pull it out, the physician was able to confirm that it was biting into the patient¿s right lung so much that it lifted.While applying tension several times, the loop part of the snare catheter got separated.As a result, the procedure was terminated with the tip of the complaint device and the tip of the snare left.(approximately six hours from confirmation of tear to completion of procedure.Total procedure time was 10 and a half hours).According to the physician, the tip of the complaint device seemed to have strayed into the distal part more than usual when dilating or removing the balloon.The distal end of the complaint device was made as j-shaped for procedure safety but it is possible that the 18-wire was folded back into the peripheral vascular lumen, eliminating the dead space and completely trapping it.The target lesion was the pulmonary artery which was not calcified and had mild vessel tortuosity.The percentage stenosis was not provided and it is not known if the device was used for a chronic total occlusion (cto).The access site was the femoral artery.There were no anomalies noted when the product was removed from the package.The product was inspected and prepped according to the ifu.The wire was removed from the dispenser by the distal floppy end.There was no difficulty experienced in prepping the device.There was no resistance met while advancing the device nor any resistance/friction experienced during any part of the procedure.There was no unusual force necessary during use of the device and excessive torqueing was not required.A procedural cd is not available, additional event details were requested; however, not provided.The device is expected to be returned for evaluation.
Additional Manufacturer Narrative
The product history record review is anticipated; however, it has not yet been finalized.Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 35265675 presented no issues during the manufacturing process that could be related to the event reported.The device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
Additional information added to b5.
Event or Problem Description
Three radiographic images of the right side of a patient¿s chest were provided.All three of them reveal filling defects which have the appearance of catheters, sternal wires and guidewire fragments.
Additional Manufacturer Narrative
As reported, the distal end of a 0.018" 300cm sv short peripheral steerable guidewire (pgw) became trapped in the pulmonary artery (pa).The physician attempted to remove the complaint device as tension was applied but the complaint device separated.The physician attempted to remove the separated complaint device with a snare catheter, but the snare catheter became trapped in the pulmonary artery and the snare wire separated.The distal end of the complaint device and the snare wire were unable to be removed and the procedure was terminated.This was a pediatric pulmonary artery (pa) expansion case.There were 2 complaint devices used for pa dilatation.On the left pa an 0.18 sv short guidewire 180 cm lot 35264005 was used and became unraveled but was retrieved.(refer to (b)(4).).A 0.018" 300cm sv short peripheral steerable guidewire lot 35265675 was used on the right pulmonary artery.Since the first complaint device was unraveled, the physician used this to expand the pa balloon.After completion of dilation and confirmation angiography after removal of the balloon, there was an intensive resistance felt when trying to remove the complaint device.When force was applied, the tip appeared to be torn.The physician attempted to remove the wire however, the flexible part at the tip was torn and left in a state where it seemed to be digging in at the periphery and a very delicate hair-like coil wire that had stretched out.The overstretched coil wire was caught by using a snare catheter and was partially removed.The physician was able to grab the tip with a snare, but while attempting to withdraw it, the physician was able to confirm that it was biting into the patient¿s right lung so much that it lifted.While applying tension several times, the loop part of the snare catheter separated.As a result, the procedure was terminated with the tip of the complaint device and the tip of the snare left inside the patient.(approximately six hours from confirmation of tear to completion of procedure.Total procedure time was 10 and a half hours).According to the physician, the tip of the complaint device seemed to have strayed into the distal part more than usual when dilating or removing the balloon.The distal end of the complaint device was j-shaped for procedure safety, but it is possible that the 18-wire was folded back into the peripheral vascular lumen, eliminating the dead space, and completely trapping it.The target lesion was the pulmonary artery which was not calcified and had mild vessel tortuosity.The percentage stenosis was not provided, and it is not known if the device was used for a chronic total occlusion (cto).The access site was the femoral artery.There were no anomalies noted when the product was removed from the package.The product was inspected and prepped according to the ifu.The wire was removed from the dispenser by the distal floppy end.There was no difficulty experienced in prepping the device.There was no resistance met while advancing the device nor any resistance/friction experienced during any part of the procedure.There was no unusual force necessary during use of the device and excessive torquing was not required.(b)(4).: one non-sterile unit of a pgw.018 sv short 300cm st was received for analysis with what appears to be a piece of coil wire.During visual inspection, the radiopaque distal coil wire was noted to be unraveled and separated.Sem analysis presented evidence of surface roughness, elongations, and striation patterns along the separated sections of the core wire and coil wire.A product history record (phr) review of lot 35265675 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The complaint reported by the customer ¿distal tip-fractured/separated¿ ((b)(4).) was confirmed.A separation was observed to the core wire and coil wire.Increased surface roughness, elongations, and striation patterns are normally attributed to crack propagation caused by fatigue failure and plastic deformation.This occurs when materials are exposed to excessive mechanical stress resulting in overload and fatigue failure.Therefore, it is assumed the wire was induced to a tensile force that exceeded its material yield strength prior to the fracture/separation.Users are trained to inspect for signs of damage prior to and during use.Any product with damage is not to be used.Information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), although not intended as a mitigation of risk, ¿cordis guidewires are intended for use in angiographic procedures to introduce and position catheters and interventional devices within the peripheral vasculature.Never advance, withdraw or auger the guidewire against resistance without first determining the cause of resistance under fluoroscopy.Torquing the guidewire against resistance may cause damage and/or fracture which may result in separation of the distal tip.Do not pull the distal tip to remove guidewire from dispenser as it may damage the tip.Tip fractures have been reported in procedures involving total occlusions, highly tortuous vasculature, and small side branches.¿ based on the information available and the phr review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventive or corrective actions will be taken at this time.